New safety information for ddI used with ribavirin

The ddI (didanosine, Videx) label has been revised to include new, precautionary information about co-administration of VIDEX and ribavirin (RBV) in HIV/HCV co-infected patients.

Literature reports [1, 2] and 24 cases submitted to the FDA Adverse Event Reporting System (AERS) were reviewed to examine cases of patients receiving ddI who added treatment with ribavirin. There appeared to be a relationship between the time that ribavirin was initiated and the occurrence of toxicity, on average 4.8 months.

In vitro data demonstrating that RBV increases the levels of the active ddI metabolite, dideoxyadenosine 5’-triphosphate (ddATP), and clinical reports suggesting the potential for didanosine-related toxicities led to the addition of new precautionary language in the ddI label. The following has been added to the “Precautions” section of the label:

“Exposure to didanosine or its active metabolite (dideoxyadenosine 5’-triphosphate) is increased when didanosine is co-administered with ribavirin. Increased exposure may cause or worsen didanosine-related clinical toxicities, including pancreatitis, symptomatic hyperlactatemia/lactic acidosis, and peripheral neuropathy. Co-administration of ribavirin with Videx should be undertaken with caution, and patients should be monitored closely for didanosine-related toxicities. Videx should be suspended if signs or symptoms of pancreatitis, symptomatic hyperlactatemia, or lactic acidosis develop.”


  1. Lafeuillade A, Hittinger G, Chadapaud S. Increased mitochondrial toxicity with ribavirin in HIV/HCV coinfection. The Lancet, Vol 357, Jan 27, 2001. Retrieve&db=PubMed&list_uids=11214134&dopt=Abstract
  2. Salmon-Ceron D, Chauvelot-Moachon L, Abad S, et al. Mitochondrial toxic effects and ribavirin. The Lancet, Vol 357, June 2, 2001.

This document was provided by the US Food and Drug Administration.

Links to other websites are current at date of posting but not maintained.